All nursing personnel actively participate in the nursing process, with the registered nurse taking primary responsibility. Five steps in the nursing process include assessment, diagnosis, planning, implementation, and evaluation. Health-care professionals have more than 10 years of experience with EGFR inhibitors in the oncology setting. To date, the application of the nursing process to assist in patient management has not been previously published or thoroughly described in the literature. This article will apply the nursing process utilizing current recommendations regarding the assessment and management of dermatologic toxicities associated with EGFR inhibitors.
Current trends in oncology require nurses to expand their capacity to practice in situations that involve complex decision-making on the part of practitioners. Nurses often are in situations where the answers to patient questions are ambiguous. A thorough literature search was performed utilizing Medline (Ovid), CINAHL (Ovid), SCOPUS, and Web of Science databases. The search revealed no articles that directly applied the nursing process to the management of dermatologic toxicities associated with epidermal growth factor receptor inhibitors (EGFRIs). A need exists for such an article that accurately describes the nursing process in the treatment of EGFRI-associated dermatologic toxicities.
Assessment includes data collection, physical assessment, and psychosocial assessment. The SERIES (Skin and Eye Reactions to Inhibitors of EGFR and kinaseS) evaluation and algorithm for the management of cutaneous toxicities to EGFRIs has been reported. The SERIES Clinic was established to detect and treat the frequent cutaneous and ocular reactions that occur secondary to anti-EGFR therapy. Standard guidelines have been developed to ensure consistent and proactive clinical care. At initial evaluation, all patients undergo assessment of skin phenotype and underlying dermatologic diseases, and educational efforts are tailored according to the type of cutaneous reaction (ie, papulopustular reaction, periungual inflammation, xerosis). Standardized follow-up intervals, stratified by clinical characteristics, are presented to the patients and relayed to the referring oncologist.
The succession of events leading to the clinical manifestation of dermatologic toxicities has also been described. The PRIDE syndrome (papulopustules and/or paronychia, regulatory abnormalities of hair growth, itching, and dryness) is useful for helping nurses to remember the potential toxicities a patient taking an EGFRI agent might experience. Nurses must properly and specifically assess and document collected information to ensure continuity of care and to assist in measuring treatment outcomes. Nurses should also assess if patients are ready for treatment. This part of the nursing process includes assessment of information regarding the needs of patients and caregivers, information patients with cancer should routinely receive, and general information on support and specialist care. The assessment is continuous as the patient prepares to begin a new anticancer therapy or experiences related toxicities on existing therapy. Patient barriers to readiness to learn are numerous and may include the physiologic and psychological impact of the cancer diagnosis.
Nursing diagnosis is a clinical judgment about individual, family, or community responses to actual and potential health problems/life processes. Nursing diagnosis provides the basis for selection of nursing interventions to achieve outcomes for which nurses are held accountable. Nurses make nursing diagnoses utilizing the nomenclature and criteria defined by the North American Nursing Diagnosis Association (NANDA). Potential nursing diagnosis criteria include knowledge deficit (emotional), pain or potential for pain, infection or potential for infection (clinical), and body image disturbance (psychosocial).
EGFRIs are often combined with chemotherapy, where the potential for infection is a consideration. The rash, dryness, and pruritus associated with EGFRIs is often painful. Many of these patients are receiving treatment in the maintenance setting and, therefore, may not be on medication for tumor pain. The proper assessment, documentation, and intervention for pain related to dermatologic toxicities are important to overall treatment success.
Body image issues for oncology patients receiving chemotherapy are well documented. Concerns are consistent among these patients regarding their body image and its adverse effect on their social and interpersonal relationships.
Oncology patients who receive targeted therapy along with chemotherapy will interact with many specialists in the course of their treatment. Nurses must work within a multidisciplinary health-care team that may include an oncologist, a dermatologist, a cardiologist, and an ophthalmologist. During the planning phase of the nursing process, the nurse must establish priorities, manage expectations regarding patient outcomes, select nursing interventions, and document the chosen plan of care. Patient education will have a direct impact on the successful compliance with and tolerance of anticancer therapy, as well as the regimen for care of dermatologic toxicities prescribed by a patient's physician. Patient education and discussion should be adequate regarding the potential for resolution of rash or to realistically address how well the rash will respond. Not all patients will have the same adverse reactions to EGFRIs. Body image disturbance is relative to an individual patient's beliefs, values, and cultural influences. The nurse must understand the degree of body image disturbance, make the patient aware of the potential for body image disturbance, and provide resources and recommendations for dealing with such disturbances.
The authors have no significant financial interest or other relationship with the manufacturers of any products or providers of any service mentioned in this article.
Funding for this supplement was provided by Amgen.
1. Stilos K, Moura S, Flint F: Building comfort with ambiguity in nursing practice. Clin J Oncol Nurs 11:259-263, 2007.
2. Lacouture M, Basti S, Patel J, et al: The SERIES clinic: An interdisciplinary approach to the management of toxicities of EGFR inhibitors. J Support Oncol 4:236-238, 2006.
3. Lacouture M: Mechanisms of cutaneous toxicities to EGFR inhibitors. Nat Rev Cancer 6:803-812, 2006.
4. Lacouture M, Lai S: The PRIDE syndrome. Br J Dermatol 155:852-854, 2006.
5. Nursing Diagnosis: Definitions and Classifications. Philadelphia, North American Nursing Diagnosis Association, 2005.